Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

For those with knowledge of Methadone: A few questions

RasettRRasett Posts: 9
edited 06/11/2012 - 8:56 AM in Pain Medications
Good Morning Everyone,

I have some concerns about Methadone, that I would greatly appreciate responses to, from those with knowledge about this medication.

A brief history: PLIF Jan. 2008. Nerve pain began after three months in left buttock area. We have concluded due to scar tissue.

Was up to 240 mgs Oxycontin per day, along with 300mg Lyrica, 400mg Tramadol, 40 mg Fluoxetine, and Voltaren Gel.

I no longer have Insurance, so I needed to go to generic meds.

The Lyrica worked very well to ease the nerve pain, but with side-effects that I did not like. Memory loss, tiredness, lack of motivation, and in general, a loss of time awareness.

I had tried Neurontin in the past, but it made me very depressed.

I reluctantly asked my Pain DR. to let me try Methadone, due to it's cheap cost, and also it's effectiveness for controlling nerve pain.

My DR. started me on a low dose. 10 mgs twice a day. He also had me have an EKG done before I started, so he could monitor my heart condition.

To take the LOW and SLOW approach he advised, I have been taking only 10 mgs most days. I started Methadone just slightly less than 2 weeks ago.

It really does help control the nerve pain, but I don't like the way it makes me feel. I feel very nervous, and on edge. I also seem to have slipped into depression somewhat.

I still take a few Oxycodone 20 mg IR per day. I am slowly weaning off the Lyrica. I still take Tramadol, and Fluoxetine. My Dr. wanted me to stop Tramadol, but after a week I felt very depressed, so I started back. I have know from past experience that Tramadol can help relieve depression, at least in me, it does.

I hope I could get some responses from those with experience with Methadone.

Will this nervousness, and seemingly new depression, go away eventually? Is this my body trying to adjust to the change of Meds.?

Or should I start weaning back off of the Methadone, before I go too far?

Even though my pain level is much better now, I don't like the way I feel now.

I know when I first started taking Lyrica, I had some weird responses to it for a few months, after a few months they wore off, except for the memory loss, and lack of motivation.

Am I over-reacting, since I am still in the beginning phase of the change-over?

I just don't want to go down a road, with no return.
I was able to stop the high dose of Oxycontin, when I was required to have a Drug-Holiday, as written in my contract.

I went from 240mgs to zero, in about 6 weeks. I had about three very rough days...and then it was just the over-powering pain that returned.

So I know I can stop Oxycodone, but from what I have read, Methadone is the hardest med to stop. Is this true, or is this just over-hyped?

It seems there is a lot of confusing information about Methadone. I also realize my pain will most likely be a life-long issue, and Methadone is considered a life-long medication.

Experience is the best information available, that is why I come here to kindly ask for your help.

Thank you so very much, Robert in NC


  • I was waiting for someone to post positive results about methadone but I will do it for them. Some people say it is wonderful and helped them immensely. All painkillers can have different effects on different people.

    I am from the other end of the spectrum and I am not alone. Methadone was horrible for me. I know I can't blame everything on it but after about 2 months on it I quit my job and never worked again. What really worries me is you say you feel nervous and depressed. It made me feel odd too and it could be a warning sign.. The painkillers that have worked for me really seem to have no other effect other than relieving the pain.

    After about 9 months on methadone my doctor decided to take me off it. I had been taking 2 or 3 oxycodone per day for extra pain and he told me to just stop the methadone cold and add just 1 or 2 more oxy per day. I now know this was a screw up on his part but that is what i did. In a couple days I was laying on the floor crying, clinging to a cat asking her what was wrong! So I told the doc I would be tapering off the methadone very slowly with his help. Don't remember for sure but I think it took about 6 months to taper, partly because he would never give me enough oxy to replace the methadone.

    Anyway, be careful and i hope you get some more stories from others
  • Methadone is a very good pain medication, particularly when there is also neuropathic pain involved as well as the mechanical pain.
    Let me ask, are you by any chance cutting back on the tramadol? You said that you were taking 400 mg a day? Is that still the same amount you are currently taking?
    How did you stop taking the Lyrica? Did you slowly taper down in dose over a period of time? Lyrica, like baclofen, should never just be stopped, and must be tapered slowly over time, depending on your dose.
    How fast did you stop the Oxycontin? What dose are you currently taking of oxycodone and how often?
    You stopped a lot of medication in what sounds like a short time frame and it may be that you are experiencing some withdrawal after effects, which may be related to these medications.
    The EKG test was done to make sure that you don't have a prolonged Q-T wave in your heart rhythym. Methadone can worsen that condition, so he wanted to make sure that was okay before starting you on it.
    As to whether or not methadone is harder to stop taking it than other opiates, I don't believe it is. I have stopped taking it three times in my life, and never had an issue with stopping it. If it is properly tapered or switched to another opiate and then tapered off, it causes no more problems than any other medication you take for pain. Methadone has a very long half life- basically that means that part of the dose you are taking is still in your system for up to 36 hours and because methadone is stored in the fat cells of your body, it takes a bit longer for it to unbind itself once you stop taking it. A proper taper will take the long half life into account and reduce your doses more slowly than for other opiates with out the long half life.
    As to the nervousness and depression symptoms, there is really no way to know if it is caused by the methadone at this point, considering the other medications. It could be a combination of stopping or reducing the dosages of the other medications, an interaction with one of the other meds you take or any herbals or vitamin supplements you may be taking.
    I would contact my PM doctor and talk to them about the concerns you have, before making any decision about stopping the methadone. It may be that the symptoms subside in the coming days.
  • had gd relief. gained a lil wieight. noticed that i "felt great" but was never motivated to do anything. became anti social and kept myself secluded from family and friends.. proly no worse than other opiates to detox ..did in patient for 7 days. but it took me over a month to leave my house cuz of anxietyand depression. but even worse took me almost a year to get my life back.(i.e. good job, new friends, relationship with family) over all i found great long lasting relief. for some one who cant work and is expected to b on life long meds i would recomend.. it was learning how to live without it was the hard part.lol i am currently on a blend that works for me and doesnt affect my life ... gd luck to all!
    In doing research on a new med i found this forum... Excited to learn more about my condition and share my expiriences with anyone willing to listen..haha
  • Just a week or so ago. I disliked fentanyl because of its side effects AND I didn't like being on a patch. OK, now DON'T LAUGH but I am a "bath girl." I just love long, hot bathes. Also, fentanyl gave me awful dreams and caused weight loss. Anyway, I am trying methadone and so far, so good. I am up to 5 mgs 3X a day and going for 4 doses. So far, I haven't experienced the side effects I had on fentanyl and ALSO I haven' had to use much breakthrough medication. I may change my mind but I am happy so far. Every drug has SOME side effects so it's a matter of trying to find the mix that provides the best quality of life for us and for our family and friends.
Sign In or Register to comment.